Illinois Journal of Mathematics

Vector-valued decoupling and the Burkholder–Davis–Gundy inequality

Sonja Cox and Mark Veraar

Full-text: Open access

Abstract

Let $X$ be a (quasi-)Banach space. Let $d=(d_n)_{n\geq1}$ be an $X$-valued sequence of random variables adapted to a filtration $(\mathcal{F}_n)_{n\geq1}$ on a probability space $(\Omega,\mathcal{A},\mathbb{P})$, define $\mathcal{F}_{\infty}:=\sigma(\mathcal{F}_n : n\geq1)$ and let $e=(e_n)_{n\geq1}$ be a $\mathcal{F}_{\infty}$-conditionally independent sequence on $(\Omega,\mathcal{A},\mathbb{P})$ such that $\mathcal{L}(d_n | \mathcal{F}_{n-1}) = \mathcal{L}(e_n | \mathcal{F}_{\infty})$ for all $n\geq1$ ($\mathcal{F}_0=\{\Omega, \varnothing\}$). If there exists a $p\in(0,\infty)$ and a constant $D_p$ independent of $d$ and $e$ such that one has, for all $n\geq1$, $$(^{*})\qquad \mathbb{E}\Biggl \Vert \sum_{k=1}^{n}d_{k}\Biggr \Vert ^{p}\leq D_{p}^{p}\mathbb{E}\Biggl \Vert \sum_{k=1}^{n}e_{k}\Biggr \Vert ^{p},$$ then $X$ is said to satisfy the decoupling inequality for $p$. It has been proven that $X$ is a UMD space if and only if both $(^{*})$ and the reverse estimate hold for some (all) $p\in(1,\infty)$. However, in earlier work we proved that the space $L^1$, which is not a UMD space, satisfies the decoupling inequality for all $p\geq1$.

Here, we prove that if the decoupling inequality is satisfied in $X$ for some $p\in(0,\infty)$ then it is satisfied for all $p\in(0,\infty)$. We consider the behavior of the constant $D_p$ in $(^{*})$. We examine its relation to the norm of the Hilbert transform on $L^p(X)$ and show that if $X$ is a Hilbert space then there exists a universal constant $D$ such that $(^{*})$ holds with $D_p=D$, for all $p\in[1,\infty)$.

An important motivation to study decoupling inequalities is that they play a key role in the recently developed theory for stochastic integration in Banach spaces. We extend the available theory, proving a $p$th-moment Burkholder-Davis-Gundy inequality for the stochastic integral of an $X$-valued process, where $X$ is a UMD space and $p\in(0,\infty)$.

Article information

Source
Illinois J. Math., Volume 55, Number 1 (2011), 343-375.

Dates
First available in Project Euclid: 19 December 2012

Permanent link to this document
https://projecteuclid.org/euclid.ijm/1355927040

Digital Object Identifier
doi:10.1215/ijm/1355927040

Mathematical Reviews number (MathSciNet)
MR3006692

Zentralblatt MATH identifier
1276.60017

Subjects
Primary: 60E15: Inequalities; stochastic orderings
Secondary: 60B11: Probability theory on linear topological spaces [See also 28C20] 46B09: Probabilistic methods in Banach space theory [See also 60Bxx] 60H05: Stochastic integrals

Citation

Cox, Sonja; Veraar, Mark. Vector-valued decoupling and the Burkholder–Davis–Gundy inequality. Illinois J. Math. 55 (2011), no. 1, 343--375. doi:10.1215/ijm/1355927040. https://projecteuclid.org/euclid.ijm/1355927040


Export citation

References

  • F. Albiac and N. J. Kalton, Topics in Banach space theory, Graduate Texts in Mathematics, vol. 233, Springer, New York, 2006.
  • C. D. Aliprantis and O. Burkinshaw, Positive operators, Springer, Dordrecht, 2006.
  • T. Aoki, Locally bounded linear topological spaces, Proc. Imp. Acad. Tokyo 18 (1942), 588–594.
  • J. Bourgain, Vector-valued singular integrals and the $H\sp1$-BMO duality, Probability theory and harmonic analysis (Cleveland, OH, 1983), Monogr. Textbooks Pure Appl. Math., vol. 98, Dekker, New York, 1986, pp. 1–19.
  • D. W. Boyd, Indices of function spaces and their relationship to interpolation, Canad. J. Math. 21 (1969), 1245–1254.
  • Z. Brzeźniak, On stochastic convolution in Banach spaces and applications, Stochastics Stochastics Rep. 61 (1997), 245–295.
  • Z. Brzeźniak, Some remarks on Itô and Stratonovich integration in 2-smooth Banach spaces, Probabilistic methods in fluids, World Sci. Publ., River Edge, NJ, 2003, pp. 48–69.
  • D. L. Burkholder, Distribution function inequalities for martingales, Ann. Probab. 1 (1973), 19–42.
  • D. L. Burkholder, A geometrical characterization of Banach spaces in which martingale difference sequences are unconditional, Ann. Probab. 9 (1981), 997–1011.
  • D. L. Burkholder, Explorations in martingale theory and its applications, École d'Été de Probabilités de Saint-Flour XIX–-1989, Lecture Notes in Math., vol. 1464, Springer, Berlin, 1991, pp. 1–66.
  • D. L. Burkholder, Martingales and singular integrals in Banach spaces, Handbook of the geometry of Banach spaces, vol. I, North-Holland, Amsterdam, 2001, pp. 233–269.
  • D. L. Burkholder and R. F. Gundy, Extrapolation and interpolation of quasi-linear operators on martingales, Acta Math. 124 (1970), 249–304.
  • S. G. Cox and M. C. Veraar, Some remarks on tangent martingale difference sequences in $L\sp1$-spaces, Electron. Commun. Probab. 12 (2007), 421–433.
  • B. Davis, On the integrability of the martingale square function, Israel J. Math. 8 (1970), 187–190.
  • V. H. de la Peña and E. Giné, Decoupling. From dependence to independence, Probability and Its Applications (New York), Springer-Verlag, New York, 1999.
  • V. H. de la Peña and S. J. Montgomery-Smith, Bounds on the tail probability of $U$-statistics and quadratic forms, Bull. Amer. Math. Soc. (N.S.) 31 (1994), 223–227.
  • J. Diestel, H. Jarchow and A. Tonge, Absolutely summing operators, Cambridge Studies in Advanced Mathematics, vol. 43, Cambridge University Press, Cambridge, 1995.
  • S. Dirksen, Itô isomorphisms for $L^p$-valued Poisson stochastic integrals, preprint, available at:.
  • T. Figiel, Singular integral operators: A martingale approach, Geometry of Banach spaces, London Math. Soc. Lecture Note Ser., vol. 158, Cambridge Univ. Press, Cambridge, 1990, pp. 95–110.
  • D. J. H. Garling, Brownian motion and UMD-spaces, Probability and Banach spaces, Lecture Notes in Math., vol. 1221, Springer, Berlin, 1986, pp. 36–49.
  • D. J. H. Garling, Random martingale transform inequalities, Probability in Banach spaces 6, Progr. Probab., vol. 20, Birkhäuser Boston, Boston, 1990, pp. 101–119.
  • S. Geiss, $\mathrm{BMO}_\psi$-spaces and applications to extrapolation theory, Studia Math. 122 (1997), 235–274.
  • S. Geiss, A counterexample concerning the relation between decoupling constants and UMD-constants, Trans. Amer. Math. Soc. 351 (1999), 1355–1375.
  • S. Geiss, S. Montgomery-Smith and E. Saksman, On singular integral and martingale transforms, Trans. Amer. Math. Soc. 362 (2010), 553–575.
  • P. Hitczenko, On tangent sequences of UMD-space valued random vectors, unpublished manuscript.
  • P. Hitczenko, Comparison of moments for tangent sequences of random variables, Probab. Theory Related Fields 78 (1988), 223–230.
  • P. Hitczenko, On a domination of sums of random variables by sums of conditionally independent ones, Ann. Probab. 22 (1994), 453–468.
  • P. Hitczenko and S. J. Montgomery-Smith, Tangent sequences in Orlicz and rearrangement invariant spaces, Math. Proc. Cambridge Philos. Soc. 119 (1996), 91–101.
  • T. Hyt önen, The vector-valued non-homogeneous ${T}b$-theorem, to apear in Int. Math. Res. Not., doi:\doiurl10.1093/imrn/rns222, available at:.
  • O. Kallenberg, Foundations of modern probability, 2nd ed., Probability and Its Applications (New York), Springer-Verlag, New York, 2002.
  • N. J. Kalton, Quasi-Banach spaces, Handbook of the geometry of Banach spaces, vol. 2, North-Holland, Amsterdam, 2003, pp. 1099–1130.
  • N. J. Kalton, Rademacher series and decoupling, New York J. Math. 11 (2005), 563–595.
  • S. Kwapień and W. A. Woyczyński, Tangent sequences of random variables: Basic inequalities and their applications, Almost everywhere convergence, Academic Press, Boston, 1989, pp. 237–265.
  • S. Kwapień and W. A. Woyczyński, Random series and stochastic integrals: Single and multiple, Probability and Its Applications, Birkhäuser Boston, Boston, 1992.
  • M. Ledoux and M. Talagrand, Probability in Banach spaces, Ergebnisse der Mathematik und ihrer Grenzgebiete (3), vol. 23, Springer-Verlag, Berlin, 1991.
  • E. Lenglart, Relation de domination entre deux processus, Ann. Inst. H. Poincaré Sect. B (N.S.) 13 (1977), 171–179.
  • T. R. McConnell, Decoupling and stochastic integration in UMD Banach spaces, Probab. Math. Statist. 10 (1989), 283–295.
  • S. Montgomery-Smith, Concrete representation of martingales, Electron. J. Probab. 3 (1998), 1–15.
  • F. Nazarov, S. Treil and A. Volberg, The $Tb$-theorem on non-homogeneous spaces, Acta Math. 190 (2003), 151–239.
  • S. Rolewicz, On a certain class of linear metric spaces, Bull. Acad. Polon. Sci. Cl. III 5 (1957), 471–473.
  • J. Seidler, Exponential estimates for stochastic convolutions in $2$-smooth Banach spaces, Electron. J. Probab. 15 (2010), 1556–1573.
  • N. N. Vakhania, V. I. Tarieladze and S. A. Chobanyan, Probability distributions on Banach spaces, Mathematics and Its Applications (Soviet Series), vol. 14, D. Reidel Publishing Co., Dordrecht, 1987. Translated from the Russian.
  • J. M. A. M. van Neerven, M. C. Veraar and L. W. Weis, Stochastic integration in UMD Banach spaces, Ann. Probab. 35 (2007), 1438–1478.
  • J. M. A. M. van Neerven and L. Weis, Stochastic integration of functions with values in a Banach space, Studia Math. 166 (2005), 131–170.
  • M. C. Veraar, Randomized UMD Banach spaces and decoupling inequalities for stochastic integrals, Proc. Amer. Math. Soc. 135 (2007), 1477–1486.
  • F. Zimmermann, On vector-valued Fourier multiplier theorems, Studia Math. 93 (1989), 201–222.